BACKGROUND - Idiopathic orthostatic tachycardia (IOT) is characterized by an increase in heart rate (HR) with standing of > or = 30 bpm that is associated with elevated catecholamine levels and orthostatic symptoms. A dynamic orthostatic hypovolemia and alpha1-adrenoreceptor hypersensitivity have been demonstrated in IOT patients. There is evidence of an autonomic neuropathy affecting the lower-extremity blood vessels.
METHODS AND RESULTS - We studied the effects of placebo, the alpha1-adrenoreceptor agonist midodrine (5 to 10 mg), the alpha2-adrenoreceptor agonist clonidine (0.1 mg), and I.V. saline (1 L) in 13 patients with IOT. Supine and upright blood pressure (BP) and HR were measured before and at 1 and 2 hours after intervention. Midodrine decreased both supine and upright HR (all HR values are given as bpm) at 2 hours (from 78+/-2 supine to 108+/-5 upright before treatment and from 69+/-2 supine to 95+/-5 upright after treatment, P<.005 for supine and P<.01 for upright). Saline decreased both supine and upright HR (from 80+/-3 supine to 112+/-5 upright before infusion and from 77+/-3 supine to 91+/-3 upright 1 hour after infusion, P<.005 for supine and P<.001 for upright). Clonidine decreased supine HR (from 78+/-2 to 74+/-2, P<.03) but did not affect the HR increase with standing. Clonidine very significantly decreased supine systolic BP (from 109+/-3 at baseline to 99+/-2 mm Hg at 2 hours, P<.001), and midodrine decreased supine systolic BP mildly.
CONCLUSIONS - IOT responds best acutely to saline infusion to correct the underlying hypovolemia. Chronically, this can be accomplished with increased salt and water intake in conjunction with fludrocortisone. The response of patients to the alpha1-agonist midodrine supports the hypothesis of partial dysautonomia and indicates that the use of alpha1-agonists to pharmacologically replace lower-extremity postganglionic sympathetics is an appropriate overall goal of therapy. These findings are consistent with our hypothesis that the tachycardia and elevated catecholamine levels associated with IOT are principally due to hypovolemia and loss of adequate lower-extremity vascular tone.